Many prescription and nonprescription medicines and
supplements can cause headaches. A few examples are:
Often, if you stop taking the medicine or take a smaller
dose, your headache will go away. If you suspect your headache is caused by a
prescription medicine, talk with your doctor about your side
effects. Do not stop taking the medicine until you have spoken with your doctor.
Think about whether nonprescription medicines, alcohol,
or caffeine are causing your headache. Try limiting the use of these to see if
your headache goes away. Use caution with alternative therapies. Some
alternative therapies may cause headaches. Talk to your doctor
about any alternative therapies you are using.
is a type of chronic headache that
can result from overuse of pain medicines. This is often a problem for people
who have frequent, severe headaches. A pain medicine may work for a limited
period of time, but as the effect wears off, the headache returns, often worse
than it was before. The person then takes more pain medicine, the effects again
wear off, and the headache returns (rebound headache). Medicines that can cause
rebound headaches include:
If you think your headache may be caused by a nonprescription
medicine and you feel you need to continue taking it, talk with your
April 17, 2012
William H. Blahd, Jr., MD, FACEP - Emergency Medicine
& H. Michael O'Connor, MD - Emergency Medicine
How this information was developed to help you make better health decisions.
To learn more visit Healthwise.org
© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
We are happy to take your appointment request over the phone, or, you may fill out an online request form.
Disclaimer: The information on this website is for general informational purposes only and SHOULD NOT be relied upon as a substitute for sound professional medical advice, evaluation or care from your physician or other qualified health care provider.